I'm 39 years old; white male, 220lb, 5’ 10”, with heart decease in my family, I haven’t had problems yet.
The doctor has given me Cholesterol medication SIMVASTATIN 40MG once a day tablet (I'm about 60 pts high). I’m scared that my ALT which is already high at 35 (my doctors scale 9-33) might increase and do damage to my liver. My doctor doesn’t seem worried about the ALT; he told me to take the SIM pills and hasn’t talked about the ALT level.
Is a 35 really high? Or possibly will changing my really really fat fat diet into a good diet bring the levels down? I would imagine losing some weight and lowing my Cholesterol would bring my ALT level back down if a 35 is not really pass the point of fixing.
if you have heart disease in you family you shouldnt need me to tell ya to watch what your eating.you gotta try to cut back a little..help yourself..im sure they are gonna check your liver numbers in 2 weeks or a month..try helping yourself..dont rely on medicine so much..good luck.
I just recently had some bloodwork done and the range for the ALT on their scale is 9-52, so your count of 35 is well within the normal range.
However, if you want to lower the reading, changing your diet and losing some weight very well may help. Also watch the amount of any acetaminophen you might be taking (if any), especially if you also drink alcohol.
Different labs can have different reference ranges. And men and women have different reference ranges.
I would rely on the values on your lab result sheet but even there it is marginally elevated - another test today might yield a normal result..
Cholesterol lowering drugs like the one you're taking - statins - can raise liver enzymes. My understanding is that cautious doctors get a baseline value for your liver enzymes and re-test in a month or 6 weeks to see what impact the drug may be having. Often there will be mild elevations which don't appear to cause any liver impairment but it's best to stay on top of this stuff. Sometimes, if the enzymes become elevated, a different statin can be substituted which obtains the desired cholesterol lowering without as significant an elevation in liver enzymes.
I'd talk with your doctor about it. If he's not interested I'd see someone else. Google "statins cholesterol" - this isn't mysterious - it's obvious.
An ALT of 35 isn't significantly elevated - it could very well be normal on another lab sheet. It, in and of itself, probably isn't cause for concern. But, in my opinion, you're smart to be concerned about the effect a statin might have on your ALT. And it's easy to check on it.
Thanks for the help. My doctor finally e-mailed me back today and he told me that if there was a serious problem with my Liver my ALT would have been much higher and not to worry about the ALT at this time. I'm going to change my diet and take the Cholesterol pills and get another blood test in a month.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.